June 1993

Acute Pediatric Warfarin (Coumadin) Ingestion: Toxic Effects Despite Early Treatment

Author Affiliations

Rocky Mountain Poison and Drug Center Denver General Hospital University of Colorado Health Sciences Center 645 Bannock St Denver, CO 80204

Am J Dis Child. 1993;147(6):609-610. doi:10.1001/archpedi.1993.02160300015007

Sir.—National data from the American Association of Poison Control Centers1 indicate that children frequently ingest warfarin anticoagulants. In 1991, a total of 683 cases of warfarin anticoagulant (pharmaceutical, excluding rodenticides) exposures were referred to participating poison centers. However, cases of toxic effects following single acute ingestions of warfarin sodium (Coumadin) by children have apparently not been reported. The patient described herein is unusual in that the child became moderately anticoagulated after a single ingestion of warfarin, despite early treatment with both gastrointestinal decontamination and phytonadione. The report emphasizes the need for monitoring prothrombin times (PTs) in instances of large acute ingestions by children.

Patient Report.—A 20-month-old, 11.3-kg boy was seen in a local emergency department after ingesting nine to ten 5-mg tablets of warfarin sodium (about 4 mg/kg) 20 minutes earlier. By counting the number of tablets prescribed and those missing, the history was believed to be

First Page Preview View Large
First page PDF preview
First page PDF preview